Saturday, November 22, 2014
AUSTIN, TEX. (FRONTLINE MEDICAL NEWS) – Use of proton pump inhibitors and steroids was independently associated with recurrences of Clostridium difficile–associated diarrhea among patients in an intensive care unit, based on a retrospective chart review reported at the annual meeting of the American College of Chest Physicians. Recurrences were noted in 268 of 2,019 patients who were admitted to a single intensive care unit during a 6-year period and were initially treated successfully for C. difficile–associated diarrhea (CDAD). In a univariate analysis, recurrence was correlated with use of proton pump inhibitors (PPIs) and steroids, but not with age, male gender, or length of hospital stay. After adjusting for age, sex, length of stay, and treatment used, the relationships between recurrence and PPI and steroid use remained statistically significant (P = .0331 and P = .0305, respectively), Dr. Ala Nijim of Akron (Ohio) General Medical Center. The study subjects comprised 798 men and 1,221 women with an average age of 68 years and an average hospital length of stay of 10 days. Severe disease was present in 233 patients, and 51 had cancer. CDAD in this study was defined as at least three episodes of loose stools in less than 24 hours with a positive C. difficile toxin assay. Recurrence was defined as a second positive stool test within 90 days following complete resolution of a previous episode of diarrhea episode and cessation of treatment comprising a 10-day period. Data suggest that the rate of CDAD recurrence is between 10% and 25% at a cost of between $3.2 and $4.8 billion, Dr. Nijim said. Glucocorticoids are known risk factors for acquiring CDAD, likely due to their immunosuppressive effects, and PPIs have also been suggested as risk factors for acquiring CDAD, although the findings have been mixed. Likewise, treatment with metronidazole for an initial episode has been linked with treatment failure and recurrence risk. In the current study, one of the largest to date to evaluate factors associated with CDAD recurrence, both PPIs and glucocorticoids were shown to be associated with recurrence risk, but no link was found between metronidazole or any CDAD treatment modality and recurrence, Dr. Nijim said. Though limited by the single-center, retrospective study design and its inherent information and selection biases, the study includes a large ICU patient sample, and the findings suggest that intensivists should watch carefully for recurrence in patients using PPIs and/or steroids. Also, clinicians should think carefully before starting patients on PPIs – and perhaps use histamine blockers instead – in patients with a history of CDAD, she said.
Posted by Dr. Walid Y. Farah at 7:20 AM
Saturday, November 08, 2014
FROM CLINICAL GASTROENTEROLOGY AND HEPATOLOGY Topical steroid therapy improved some indicators of mucosal integrity in patients with eosinophilic esophagitis, but proton pump inhibitor therapy did not, according to two studies reported in the November issue of Clinical Gastroenterology and Hepatology. The first study found that topical fluticasone therapy at a dose of 880 mcg twice daily for 2 months helped correct esophageal spongiosis, or dilated intercellular space, in patients with eosinophilic esophagitis (EoE). Spongiosis scores for treated patients were significantly lower than for untreated patients (0.4 vs. 1.3; P = .016), said Dr. David Katzka at the Mayo Clinic in Rochester, Minn. and his associates (Clin. Gastroenterol. Hepatol. 2014 [doi:10.1016/j.cgh.2014.02.039]). In the study, histologic analyses also showed that improved spongiosis scores in treated patients correlated with increased density of two tight junction proteins, filaggrin (P = .001) and zonula occludens-3 (P = .016), said the investigators. These proteins might help regulate antigenic penetration of the esophageal mucosa and also could permit migration of white blood cells, they said. “Loss of tight junction regulators and dilation of intercellular spaces appear to be involved in the pathophysiology of EoE and could be targets for treatment,” the researchers concluded. But they also noted that their study did not examine the same patients before and after steroid therapy and did not look at desmosomes, intercellular junctions that past research has suggested might be affected in EoE. For the second study, Dr. Bram van Rhijn and his associates at the Academic Medical Center in the Netherlands compared endoscopies of 16 patients with dysphagia and suspected (unconfirmed) EoE with 11 controls, both at baseline and after 8 weeks of high-dose esomeprazole treatment. Esophageal mucosal integrity was “severely impaired” in patients with confirmed EoE and in those with proton pump inhibitor–responsive eosinophilia (PPRE), the researchers said (Clin. Gasteroenterol. Hepatol. 2014 [doi:10.1016/j.cgh.2014.02.037]). In both forms of disease, molecules as large as 40,000 daltons were able to pass through the compromised esophageal mucosa, Dr. Bram van Rhijn and his associates reported. “This size is similar to the size of most plant and animal food allergens to which EoE patients are sensitized,” they added. Esophageal permeability might increase the rate of immune exposure to allergens, thereby mediating EoE and PPRE, they said. On mucosal functional tests, both EoE and PPRE were associated with reduced transepithelial electrical resistance and lower electrical tissue impedance, most notably in patients with EoE (P less than .001 for both, compared with controls), the investigators reported. Proton pump inhibitor treatment partially reversed these changes in patients with PPRE but showed no effect for patients with EoE, they said. This finding suggests that acid reflux might play a role in PPRE, but not in EOE, they concluded.
Posted by Dr. Walid Y. Farah at 8:23 PM